Hail, Sequoyah
- When
- July 31, 3:41 PM CST
- Where
- Sequoyah County, 1.19 mi SE of Sallisaw
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 35.456, -94.787
Thunderstorms developed during the afternoon of the 31st across portions of eastern Oklahoma. The strongest of these terrain and heat-induced storms produced large hail and damaging wind.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Thunderstorms developed during the afternoon of the 31st across portions of eastern Oklahoma. The strongest of these terrain and heat-induced storms produced large hail and damaging wind.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 31, 2:36 PM CST, 1 hour 5 minutes earlier.
Area Forecast Discussion
National Weather Service Tulsa OK
336 PM CDT SUN JUL 31 2016
.DISCUSSION...
Dewpoints have remained higher than expected this afternoon, which
has resulted in the need for a heat advisory for parts of
northeast Oklahoma. Some drying of the low level airmass is
expected over the next couple days, resulting in more marginal
conditions for an advisory, so will hold off on any heat headlines
after this evening.
Ioslated showers and thunderstorms are developing this afternoon.
This activity will dissipate by sunset, but will need a pre-first
period mention to cover the ongoing activity. Isolated diurnal
convection will remain possible just about any day this upcoming
week, especially over the favored terrain areas, but coverage will
be to low to include in the forecast at this time.
The main story over the next week will be the heat. An upper ridge
will remain over the center of the country all week. Low level
thermal progs suggest a slow warming trend over the next few days,
which will be aided by the decreasing dewpoints, followed by near
steady-state temperatures late this week through next weekend. The
GFS has backed off on any frontal intrusions next weekend, and
there is no real reason for the decrease in daytime high
temperatures shown by its MOS guidance other than a trend towards
climatology at the longer time ranges. The more steady-state
ECMWF MOS has the right idea.
Stayed close to guidance temperatures the next couple days.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 78 98 77 99 / 10 10 10 10
FSM 76 98 74 99 / 10 10 10 10
MLC 77 97 75 98 / 10 10 10 10
BVO 75 97 73 98 / 10 10 10 10
FYV 73 93 71 94 / 10 10 10 10
BYV 74 92 72 93 / 10 10 10 10
MKO 75 97 73 98 / 10 10 10 10
MIO 76 95 74 96 / 10 10 10 10
F10 77 97 75 98 / 10 10 10 10
HHW 76 99 74 100 / 10 10 10 10
&&
.TSA Watches/Warnings/Advisories...
OK...Heat Advisory until 7 PM CDT this evening for OKZ054>057-059>062-
064>067-070>075.
AR...None.
&&
SHORT TERM...10
LONG TERM....05
PLATEHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TULSA OK 1247 PM CDT SUN JUL 31 2016 ARZ001-002-010-011-019-020-029-OKZ049-053>076-011030- ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK- CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK- LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK- OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK- PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK- WASHINGTON OK-WASHINGTON AR- 1247 PM CDT SUN JUL 31 2016 THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS MUCH OF EASTERN OKLAHOMA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS WITH DANGEROUS LIGHTNING. RISK...LIMITED. AREA...EASTERN OKLAHOMA AND WESTERN ARKANSAS. ONSET...LATE AFTERNOON. DANGEROUS HEAT. RISK...ELEVATED. AREA...EASTERN OKLAHOMA AND WESTERN ARKANSAS. ONSET...ONOGING. DISCUSSION... TEMPERATURES ARE EXPECTED TO TOP OUT IN THE 90S ACROSS MUCH OF EASTERN OKLAHOMA AND WESTERN ARKANSAS THIS AFTERNOON WITH HEAT INDEX VALUES RUNNING FROM THE UPPER 90S TO AROUND 104. THERE MAY BE A FEW LOCATIONS THAT EVEN TOP OUT WITH A HEAT INDEX OF 105 TO 109 DEGREES. ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON WITH THE BEST CHANCES ACROSS SOUTHEAST OKLAHOMA INTO WESTERN ARKANSAS. THESE STORMS COULD BECOME STRONG TO MARGINALLY SEVERE WITH WIND GUSTS AND LOCALLY HEAVY RAIN THE CONCERN. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... SPOTTER ACTIVATION NOT EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. MONDAY THROUGH SATURDAY...DANGEROUS HEAT POTENTIAL. EXTENDED DISCUSSION... HOT AND HUMID CONDITIONS WILL INTENSIFY AND PREVAIL THROUGH THE UPCOMING WEEK. AFTERNOON HEAT INDEX VALUES AROUND 105 DEGREES WILL BE COMMON THROUGHOUT THE WEEK. ANY THUNDERSTORM CHANCES WILL REMAIN VERY LOW...AND PRIMARILY CONFINED TO THE HIGHER TERRAIN OF FAR SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS. WWW.WEATHER.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
347 PM CDT SUN JUL 31 2016
OKZ072-312115-
SEQUOYAH OK-
347 PM CDT SUN JUL 31 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SEQUOYAH COUNTY UNTIL 415
PM CDT...
AT 347 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHWEST
OF SALLISAW...MOVING EAST AT 10 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IN OR NEAR THE PATH INCLUDE...
SALLISAW... GANS...
BRUSHY LAKE STATE PARK... MC KEY...
THIS INCLUDES INTERSTATE 40 IN OKLAHOMA BETWEEN MILE MARKERS 299 AND
313.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3537 9466 3535 9483 3536 9483 3537 9485
3536 9486 3535 9489 3537 9490 3538 9489
3540 9490 3540 9492 3545 9495 3558 9478
TIME...MOT...LOC 2047Z 250DEG 10KT 3544 9483SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
414 PM CDT SUN JUL 31 2016
OKZ069-072-312145-
ADAIR OK-SEQUOYAH OK-
414 PM CDT SUN JUL 31 2016
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SEQUOYAH AND SOUTHERN
ADAIR COUNTIES UNTIL 445 PM CDT...
AT 413 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SALLISAW...
MOVING NORTHEAST AT 15 MPH. A SECOND STRENGTHENING THUNDERSTORM WAS
LOCATED EAST OF BUNCH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IN OR NEAR THE PATH INCLUDE...
SALLISAW... MARBLE CITY...
BRUSHY... BUNCH...
BRUSHY LAKE STATE PARK... MC KEY...
THIS INCLUDES INTERSTATE 40 IN OKLAHOMA BETWEEN MILE MARKERS 298 AND
312.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3535 9478 3545 9496 3564 9484 3564 9481
3569 9481 3580 9474 3566 9448 3565 9448
TIME...MOT...LOC 2113Z 213DEG 14KT 3547 9482SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
418 PM CDT SUN JUL 31 2016
OKZ066-071-312145-
MCINTOSH OK-OKMULGEE OK-
418 PM CDT SUN JUL 31 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OKMULGEE AND
NORTHWESTERN MCINTOSH COUNTIES UNTIL 445 PM CDT...
AT 418 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR HENRYETTA...
MOVING NORTHEAST AT 20 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IN OR NEAR THE PATH INCLUDE...
HENRYETTA... MORRIS...
DEWAR... SCHULTER...
GRAYSON... HOFFMAN...
STIDHAM... LAKE EUFAULA STATE PARK...
HITCHITA... PIERCE...
THIS INCLUDES INTERSTATE 40 IN OKLAHOMA BETWEEN MILE MARKERS 233 AND
257.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3553 9597 3564 9580 3540 9558 3527 9596
3530 9598 3538 9598 3538 9604 3544 9609
3545 9608
TIME...MOT...LOC 2118Z 238DEG 16KT 3541 9596The Western Arkansas radar (KSRX), 43 km away, was scanning. The volume nearest the first event began at 21:42 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Strong thunderstorm wind snapped a large tree and damaged a metal building at Sallisaw City Park and Highway 64.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2016Every state in 2016This day in weather historyWarnings in Oklahoma, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 650503, 650504.